Alert archive / South Carolina / Freeze Warnings in 2013
Freeze Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Mar 21, 2013, 1:09 PM EDT for 5 counties in Georgia; 16 counties in South Carolina. It took effect at Mar 22, 2013, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2013, 1:09 PM EDT (17:09 UTC)
- In effect from
- Mar 22, 2013, 2:00 AM EDT
- Expired
- Mar 22, 2013, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
356 WWUS72 KCAE 211709 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 109 PM EDT THU MAR 21 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 220700- /O.UPG.KCAE.FZ.A.0001.130322T0600Z-130322T1300Z/ /O.NEW.KCAE.FZ.W.0002.130322T0600Z-130322T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 109 PM EDT THU MAR 21 2013 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOCATIONS...THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. * TEMPERATURE...LOWS UPPER 20S TO LOWER 30S FRIDAY MORNING. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
150 WWUS72 KCAE 220136 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 936 PM EDT THU MAR 21 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 221300- /O.CON.KCAE.FZ.W.0002.130322T0600Z-130322T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 936 PM EDT THU MAR 21 2013 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... * LOCATIONS...CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. * TEMPERATURE...LOWS UPPER 20S TO LOWER 30S. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. && $$
750 WWUS72 KCAE 220730 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 330 AM EDT FRI MAR 22 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 221300- /O.CON.KCAE.FZ.W.0002.000000T0000Z-130322T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 330 AM EDT FRI MAR 22 2013 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. * TEMPERATURE...LOWS UPPER 20S TO LOWER 30S. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 21, 10:58 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 21, 10:58 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1058 AM EDT THU MAR 21 2013
.SYNOPSIS...
COLD AIR WILL FILTER INTO THE AREA TODAY AS HIGH PRESSURE BUILDS
IN FROM THE WEST. THE HIGH PRESSURE WILL QUICKLY MOVE THROUGH THE
REGION TONIGHT. CLOUDS AND INCREASING CHANCES OF SHOWERS AHEAD OF
THE NEXT LOW PRESSURE SYSTEM WILL BEGIN MOVING INTO THE AREA LATE
FRIDAY AFTERNOON AND REMAIN THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
TODAY...DRY HIGH PRESSURE BUILDING WITH COLD AIR ADVECTION. THIN
HIGH CLOUDS WILL PERSIST INTO THE AFTERNOON. HIGH TEMPERATURES
WELL BELOW NORMAL MAINLY IN THE LOWER TO MIDDLE 50S. DEWPOINTS
DROPPING INTO SINGLE DIGITS IN THE NORTH AND NOT MUCH ABOVE 10 IN
THE SOUTH DURING THE AFTERNOON. NORTHWEST WINDS 10-20 MPH WITH SOME GUSTS
TO 25 MPH WILL GIVE A FIRE DANGER THREAT AS RHS DROP INTO THE
TEENS.
TONIGHT...COLD AIR ADVECTION CONTINUES WITH LIGHT NORTH WINDS.
MOS GUIDANCE GAVE UPPER 20S BUT WITH SOME CLOUDS MOVING IN BY
LATE TONIGHT...DECIDED MAINLY ADVECTIVE COOLING WOULD KEEP
LOW TEMPERATURES A BIT HIGHER. WENT UPPER 20S NORTHERN COUNTIES
BUT OPTED FOR NEAR 32 CENTRAL AND SOUTHERN MIDLANDS AS WELL AS
CSRA. WILL CONTINUE FREEZE WATCH FOR THE ENTIRE AREA TONIGHT.
MAIN CONCERN WILL BE HOW MUCH HIGH AND MID-LEVEL CLOUDINESS WILL
OCCUR LATE TONIGHT WHICH MAY OVERNIGHT LOWS ABOVE FREEZING. WILL
LOOK AT 12Z MODEL DATA BEFORE DETERMINING WHETHER OR NOT TO
UPGRADE FREEZE WATCH TO A WARNING.
&&
..SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
FRIDAY AND FRIDAY NIGHT:
UPPER LEVEL LOW OVER THE NORTHEASTERN STATES/CANADA WILL BE
MOVING SLOWLY EAST AND UPPER LEVEL FLOW OVER THE CAROLINAS WILL
BECOME WEST RESULTING IN INCREASING MID LEVEL CLOUDS DURING THE
DAY FRIDAY. ISENTROPIC LIFT REMAINS WEAK AND PRECIPITATION NOT
EXPECTED DURING THE DAY. MAY BE SLIGHTLY WARMER DUE TO WEAK WARM
ADVECTION. ISENTROPIC LIFT/MOISTURE FLUX INCREASES LATE FRIDAY
NIGHT AS COLD AIR DAMMING SETS UP. GFS FASTER THAN NAM SPREADING
MOISTURE INTO THE REGION.
SATURDAY THROUGH SUNDAY NIGHT:
DIFFERENCES REMAIN BETWEEN THE GFS...GFS ENSEMBLE AND ECMWF THROUGH
THE WEEKEND...HOWEVER TRENDING TOWARD HIGHER MOISTURE THROUGH
SATURDAY NIGHT PERIOD. SO RAISED POPS FROM PREVIOUS FORECAST.
GFS APPEARS STRONGER WITH SURFACE LOW MOVING NORTHEAST FROM THE
SOUTHERN PLAINS SATURDAY ACROSS THE MISSISSIPPI VALLEY TO WEST OF
THE APPALACHIANS BY SUNDAY WITH SECONDARY LOW PRESSURE ALONG THE
CAROLINA COAST. ECMWF WEAKER WITH LOW WEST OF APPALACHIANS. COLD
AIR DAMMING SEEMS LIKELY SATURDAY AS STRONG ISENTROPIC LIFT
DEVELOPS. ECMWF HOLDS ON TO WEDGE LONGER INTO SUNDAY...WITH LIGHT
PRECIPITATION/DRIZZLE BUT LOW QPF THROUGH THE DAY. THIS SEEMS MORE
REASONABLE THAN GFS DRYING OUT QUICKLY SUNDAY. OPERATIONAL GFS 77
DEGREES SUNDAY IS AN OUTLIER. CUT TEMPERATURES FROM PREVIOUS
FORECAST BUT MAY BE STILL TOO WARM SUNDAY.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
LOW PRESSURE MOVES OUT TO SEA MONDAY WITH RIDGE OF HIGH PRESSURE
OVER THE CENTRAL CONUS BUILDS EAST. LONG TERM MODELS INDICATE DRY AND
COOL WEATHER AS BROAD UPPER TROUGH SETS UP OVER THE CENTRAL AND
EASTERN STATES. HIGHS WILL RANGE FROM THE UPPER 50S TO MID 60S WITH
LOWS IN THE 30S.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH THE 24 HOUR TAF PERIOD.
UPPER LEVEL TROUGH ENERGY WILL CONTINUE TO SWING THROUGH THE MID
ATLANTIC. VERY DRY LOW LEVEL AIR WILL CONTINUE TO FILTER IN
TODAY...ENHANCED BY LOW LEVEL DOWNSLOPE FLOW. PRESSURE GRADIENT
BETWEEN SURFACE HIGH TO OUR NW...AND SURFACE LOW OFFSHORE...WILL
RESULT IN WIND GUSTS AROUND 20 KTS THIS AFTERNOON. EXPECT SOME
HIGH AND MID LEVEL CLOUDINESS TO STREAM INTO PORTIONS OF THE
REGION DURING THE TAF PERIOD. WINDS WILL DIMINISH TONIGHT.
EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE FRIDAY
NIGHT INTO SUNDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT CROSS THE
AREA.
&&
.FIRE WEATHER...
IT WILL BE DRY AND BREEZY TODAY. EXPECT AFTERNOON HUMIDITIES TO
BE AROUND 15 PERCENT WITH SURFACE WINDS 10 TO 20 MPH WITH SOME
GUSTS TO 25 MPH POSSIBLE. AFTER COORDINATION WITH THE US FOREST SERVICE
AND STATE FORESTRY COMMISSION IT WAS DETERMINED THAT CONDITIONS
WOULD BE JUST BELOW THE RED FLAG CRITERIA BECAUSE OF FUEL
MOISTURE. HOWEVER...WE HAVE ISSUED A FIRE DANGER STATEMENT NOTING
INCREASED FIRE DANGER FOR TODAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR
SCZ015-016-018-020>022-025>031-035>038-041.
GA...FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR
GAZ040-063>065-077.
&&Hazardous weather outlook, Mar 21, 9:06 AM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 906 AM EDT THU MAR 21 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221315- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 906 AM EDT THU MAR 21 2013 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:44 AM EDT | Freeze Watch | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 9 hr |
Nearby
Freeze Warnings in South Carolina, 2013Freeze Warnings in Georgia, 2013Every freeze warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.